Alert archive / Michigan / Winter Storm Watches in 2016

Winter Storm Watch 8, NWS Gaylord, MI

December 13, 2016

NWS Gaylord, MI issued this winter storm watch at Dec 13, 2016, 4:21 PM EST. It took effect at Dec 14, 2016, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 13, 2016, 4:21 PM EST (21:21 UTC)
In effect from
Dec 14, 2016, 10:00 AM EST
Expired
Dec 14, 2016, 3:39 AM EST
In force
Issued by
NWS Gaylord, MI

The text

As transmitted.

858 
WWUS43 KAPX 132121
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
421 PM EST TUE DEC 13 2016

MIZ016-017-019-140530-
/O.NEW.KAPX.WW.Y.0029.161214T0600Z-161215T0000Z/
EMMET-CHEBOYGAN-CHARLEVOIX-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX
421 PM EST TUE DEC 13 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY. 

* EXPECT SNOW TO INCREASE IN INTENSITY AFTER MIDNIGHT AND CONTINUE
  THROUGH WEDNESDAY.

* THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN 7 AM AND 1 PM 
  WEDNESDAY. 

* TOTAL SNOW ACCUMULATIONS OF UP TO 6 INCHES ARE EXPECTED. 

* LOOK FOR PERIODS OF SIGNIFICANTLY REDUCED VISIBILITIES IN
  FALLING SNOW AS WELL AS BLOWING SNOW DUE TO 25 TO 35 MPH GUSTS.

* PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE
  MORNING COMMUTE ON WEDNESDAY.

* EXPECT WIND CHILLS TO RANGE FROM 5 AND 15 BELOW ZERO.

* ADDITIONAL SNOWFALL IS EXPECTED THROUGH THURSDAY AND THE
  ADVISORY MAY NEED TO BE EXTENDED IN TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS PERIODS OF SNOW AND BLOWING SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE
AT MICHIGAN.GOV.

$$

MIZ018-021>023-140530-
/O.NEW.KAPX.WW.Y.0029.161214T0600Z-161215T0000Z/
PRESQUE ISLE-ANTRIM-OTSEGO-MONTMORENCY-
INCLUDING THE CITIES OF...ROGERS CITY...MANCELONA...GAYLORD...
ATLANTA
421 PM EST TUE DEC 13 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY. 

* EXPECT SNOW TO INCREASE IN INTENSITY AFTER MIDNIGHT AND CONTINUE
  THROUGH WEDNESDAY.

* THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN 1 PM AND 7 PM 
  WEDNESDAY. 

* TOTAL SNOW ACCUMULATIONS OF UP TO 6 INCHES ARE EXPECTED. 

* LOOK FOR PERIODS OF SIGNIFICANTLY REDUCED VISIBILITIES.

* PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE
  EVENING COMMUTE ON WEDNESDAY.

* EXPECT WIND CHILLS TO RANGE FROM 5 AND 15 BELOW ZERO.

* ADDITIONAL SNOWFALL IS EXPECTED THROUGH THURSDAY AND THE
  ADVISORY MAY NEED TO BE EXTENDED IN TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS PERIODS OF SNOW AND BLOWING SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE
AT MICHIGAN.GOV.

$$

MIZ008-140530-
/O.NEW.KAPX.WS.A.0008.161214T1500Z-161216T0000Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
421 PM EST TUE DEC 13 2016

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY EVENING. 

* MODERATE TO HEAVY SNOW IS POSSIBLE FROM WEDNESDAY AFTERNOON
  THROUGH THURSDAY EVENING.

* TOTAL SNOW ACCUMULATIONS OF 8 TO 16 INCHES ARE POSSIBLE.

* EXPECT PERIODS OF POOR VISIBILITY.

* EXPECT WIND CHILLS TO RANGE FROM 5 AND 20 BELOW ZERO...WITH THE
  COLDEST WIND CHILLS OCCURRING WEDNESDAY EVENING.

* TRAVEL COULD BE VERY DIFFICULT TO IMPOSSIBLE AT
  TIMES...INCLUDING DURING THE EVENING COMMUTE ON WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW AND BLOWING SNOW THAT IMPACTS TRAVEL SUBSTANTIALLY. CONTINUE
TO MONITOR THE LATEST FORECASTS.

$$

SMD
2 follow-up statements
395 
WWUS43 KAPX 140255
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
955 PM EST TUE DEC 13 2016

MIZ016-017-019-141100-
/O.CON.KAPX.WW.Y.0029.161214T0600Z-161215T0000Z/
EMMET-CHEBOYGAN-CHARLEVOIX-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX
955 PM EST TUE DEC 13 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 PM
EST WEDNESDAY...

* EXPECT SNOW TO INCREASE IN INTENSITY AFTER MIDNIGHT AND 
  CONTINUE THROUGH WEDNESDAY. 

* THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN 7 AM AND 1 PM 
  WEDNESDAY. 

* TOTAL SNOW ACCUMULATIONS OF UP TO 6 INCHES ARE EXPECTED.

* LOOK FOR PERIODS OF SIGNIFICANTLY REDUCED VISIBILITIES IN 
  FALLING SNOW AS WELL AS BLOWING SNOW DUE TO 25 TO 35 MPH 
  GUSTS. 

* PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE 
  MORNING COMMUTE ON WEDNESDAY. 

* EXPECT WIND CHILLS TO RANGE FROM 5 AND 15 BELOW ZERO.

* ADDITIONAL SNOWFALL IS EXPECTED THROUGH THURSDAY AND THE 
  ADVISORY MAY NEED TO BE EXTENDED IN TIME. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS PERIODS OF SNOW AND BLOWING SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE
AT MICHIGAN.GOV.

$$

MIZ018-021>023-141100-
/O.CON.KAPX.WW.Y.0029.161214T0600Z-161215T0000Z/
PRESQUE ISLE-ANTRIM-OTSEGO-MONTMORENCY-
INCLUDING THE CITIES OF...ROGERS CITY...MANCELONA...GAYLORD...
ATLANTA
955 PM EST TUE DEC 13 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 PM
EST WEDNESDAY...

* EXPECT SNOW TO INCREASE IN INTENSITY AFTER MIDNIGHT AND 
  CONTINUE THROUGH WEDNESDAY. 

* THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN 1 PM AND 7 PM 
  WEDNESDAY. 

* TOTAL SNOW ACCUMULATIONS OF UP TO 6 INCHES ARE EXPECTED.

* LOOK FOR PERIODS OF SIGNIFICANTLY REDUCED VISIBILITIES.

* PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE 
  EVENING COMMUTE ON WEDNESDAY. 

* EXPECT WIND CHILLS TO RANGE FROM 5 AND 15 BELOW ZERO.

* ADDITIONAL SNOWFALL IS EXPECTED THROUGH THURSDAY AND THE 
  ADVISORY MAY NEED TO BE EXTENDED IN TIME. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS PERIODS OF SNOW AND BLOWING SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE
AT MICHIGAN.GOV.

$$

MIZ008-141100-
/O.CON.KAPX.WS.A.0008.161214T1500Z-161216T0000Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
955 PM EST TUE DEC 13 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH THURSDAY EVENING...

* MODERATE TO HEAVY SNOW IS POSSIBLE FROM WEDNESDAY AFTERNOON 
  THROUGH THURSDAY EVENING. 

* TOTAL SNOW ACCUMULATIONS OF 8 TO 16 INCHES ARE POSSIBLE.

* EXPECT PERIODS OF POOR VISIBILITY.

* EXPECT WIND CHILLS TO RANGE FROM 5 AND 20 BELOW ZERO...WITH 
  THE COLDEST WIND CHILLS OCCURRING WEDNESDAY EVENING. 

* TRAVEL COULD BE VERY DIFFICULT TO IMPOSSIBLE AT TIMES... 
  INCLUDING DURING THE EVENING COMMUTE ON WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW AND BLOWING SNOW THAT IMPACTS TRAVEL SUBSTANTIALLY. CONTINUE
TO MONITOR THE LATEST FORECASTS.

$$
506 
WWUS43 KAPX 140839
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
339 AM EST WED DEC 14 2016


MIZ008-142200-
/O.UPG.KAPX.WS.A.0008.161214T1500Z-161216T0000Z/
/O.NEW.KAPX.WS.W.0015.161214T1700Z-161216T0000Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
339 AM EST WED DEC 14 2016

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM EST
THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

* EXPECT SNOW TO DEVELOP AROUND NOON AND THEN DIMINISH AROUND 7 
  PM THURSDAY. 

* THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN 7 PM THIS 
  EVENING AND 1 AM THURSDAY. 

* TOTAL SNOW ACCUMULATIONS WILL BE AROUND OR IN EXCESS OF A FOOT
  NEAR AND NORTH OF M-28...AND NEAR AND WEST OF I-75. THIS
  INCLUDES SAULT STE MARIE.

* GUSTY WEST TO NORTHWEST WINDS WILL RESULT IN CONSIDERABLE
  BLOWING AND DRIFTING SNOW.

* LOOK FOR SIGNIFICANT REDUCTIONS IN VISIBILITY AT TIMES. 

* EXPECT WIND CHILLS TO RANGE FROM 0 AND 20 BELOW ZERO BETWEEN 
  NOON TODAY AND 6 PM THURSDAY...WITH THE COLDEST WIND CHILLS 
  OCCURRING AROUND 10 PM THIS EVENING. 

* TRAVEL WILL BE VERY DIFFICULT...AT TIMES IMPOSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT
WEBSITE AT MICHIGAN.GOV.

$$

MIZ020-025>027-031>033-142200-
/O.EXB.KAPX.WW.Y.0029.161214T1500Z-161215T0900Z/
LEELANAU-BENZIE-GRAND TRAVERSE-KALKASKA-MANISTEE-WEXFORD-
MISSAUKEE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY...
KALKASKA...MANISTEE...CADILLAC...LAKE CITY
339 AM EST WED DEC 14 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
4 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
4 AM EST THURSDAY. 

* EXPECT SNOW TO DEVELOP AROUND 10 AM AND THEN DIMINISH AROUND 4 
  AM THURSDAY. 

* THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN 1 AM AND 4 AM 
  THURSDAY. 

* TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED.

* GUSTY WEST TO NORTHWEST WINDS WILL RESULT IN BLOWING AND
  DRIFTING SNOW.

* LOOK FOR REDUCED VISIBILITIES AT TIMES. 

* PLAN ON SLIPPERY ROAD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.
FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT
MICHIGAN.GOV.

$$

MIZ016-017-019-142200-
/O.EXT.KAPX.WW.Y.0029.000000T0000Z-161215T0900Z/
EMMET-CHEBOYGAN-CHARLEVOIX-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX
339 AM EST WED DEC 14 2016

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 AM EST
THURSDAY...

* EXPECT SNOW TO CONTINUE INTO LATE TONIGHT.

* THE HEAVIEST SNOWFALL RATES WILL OCCUR THROUGH 1 PM TODAY.

* TOTAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED.

* LOOK FOR PERIODS OF SIGNIFICANTLY REDUCED VISIBILITIES IN 
  FALLING SNOW AS WELL AS BLOWING SNOW DUE TO 25 TO 35 MPH 
  GUSTS. 

* PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE 
  MORNING COMMUTE ON WEDNESDAY. 

* EXPECT WIND CHILLS TO RANGE FROM 5 AND 15 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS PERIODS OF SNOW AND BLOWING SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE
AT MICHIGAN.GOV.


$$

MIZ018-021>023-142200-
/O.EXT.KAPX.WW.Y.0029.000000T0000Z-161215T0900Z/
PRESQUE ISLE-ANTRIM-OTSEGO-MONTMORENCY-
INCLUDING THE CITIES OF...ROGERS CITY...MANCELONA...GAYLORD...
ATLANTA
339 AM EST WED DEC 14 2016

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 AM EST
THURSDAY...

* EXPECT SNOW TO CONTINUE INTO LATE TONIGHT.

* THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN 1 PM TODAY AND 1
  AM TONIGHT.

* TOTAL SNOW ACCUMULATIONS OF 2 TO 6 INCHES ARE EXPECTED.

* LOOK FOR PERIODS OF SIGNIFICANTLY REDUCED VISIBILITIES IN 
  FALLING SNOW AS WELL AS BLOWING SNOW DUE TO 25 TO 35 MPH 
  GUSTS. 

* PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE 
  MORNING COMMUTE ON WEDNESDAY. 

* EXPECT WIND CHILLS TO RANGE FROM 5 AND 15 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS PERIODS OF SNOW AND BLOWING SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE
AT MICHIGAN.GOV.

$$

JZ

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm watch went out at Dec 13, 3:56 PM EST, 25 minutes earlier.

Area forecast discussion, Dec 13, 3:56 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
356 PM EST Tue Dec 13 2016

.NEAR TERM...(Tonight)
Issued at 354 PM EST Tue Dec 13 2016

High impact weather potential: Enhanced lake effect in SW flow
regimes later tonight with light to moderate snow amounts and
blowing snow with chilly wind chills. Another cold/arctic front
dropping into Chippewa county of eastern upper Wednesday afternoon
with heavy Lake Superior snow and blowing snow impacting primarily
M-28 north with continued low wind chills.

Pattern synopsis and forecast:

Cold and deep upper low resides over far nrn Ontario with a train of
shortwaves and associated sfc troughs wrapping around it with some
degree of mid level moisture and maybe some light synoptic precip.
Moisture is looking a bit limited in continental polar air. The
earlier arctic front that came through has brought H8 temps down
into the teens to lower 20s below zero resulting in tremendous
overlake instability. Despite an incoming drier air mass, lake
effect snow showers were able to sustain themselves. Latest radar
imagery has shown that skies were seeing a touch of sun in between
bands, and especially across NE lower. Temperatures continued to
fall into the teens with gusty west winds 25 to 30 mph in a tight
pressure gradient, and resulting wind chills starting to drop below
zero in western sections of the CWA. It's winter for sure.

Pure lake effect snow will continue in W/WSW flow regimes into this
evening, but with rather shallow inversion heights under 5kft and
somewhat dry near sfc air with fcst soundings showing a bit of an
inverted-V look. Current obs support that with cloud heights above
3kft most places. No significant wave aloft or sfc trough seen
upstream to come in and enhances the snows. Thus, pretty quiet
through this evening with an inch or less north of M-32 and nothing
for eastern upper. Just a skiff near Drummond Island. Late tonight,
there is a better looking vort max and a bit of mid level moisture
that will sweep over the area. Am still expecting winds to back a
bit more WSW with an uptick in snow intensity through Wednesday
morning. Inversion heights expected to climb significantly around
9kft for deep convection. Not only is there enhancement in this more
favorable environment, but the Green Bay through Little Traverse Bay
longer fetch comes into play. Hi-res data certainly picking up on
that and infused some higher QPF into the forecast and upped
snowfall. Winds do start to slowly veer WNW into afternoon, pushing
these more intense snows southward. Can see 3-6 inches of snow along
and north of M-68 in nrn lower through Wednesday afternoon with
lighter amounts further east of there. When combined with wind
gusting 25 to 35 mph, the smaller snowflakes will be able to
blow around. Plus, wind chills in the -5F to -15F range makes it
quite chilly. Will go ahead and issue and Winter Weather Advisory,
with maybe Presque Isle and Montmorency needed to be included, and
many counties may very well need extensions into Wednesday night.
Will let overnight shift make these needed additions/adjustments.

Now, for the most intriguing blast of winter, Chippewa county of
eastern upper. The WSW flow will keep the snows out of there tonight
with maybe some decent snows sneaking into the Paradise area
Wednesday morning. It's not until afternoon when the next front
kicks winds more NW and drives what should be intense Lake Superior
lake effect into Chippewa county, generally along/north of M-28.
Similar setup with inversion heights growing well above near 10kft
and remaining in this very favorable environment through Thursday
(more on that below).

For both nrn lower and eastern upper, if the DGZ was a little
higher into the max lift, we would really be talking some large snow
amounts. Maybe the warmer lakes can lift that DGZ in such strong
convection from delta t's near 30C!

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 354 PM EST Tue Dec 13 2016

...Bitter cold and lake effect snow continue...

High Impact Weather Potential...Lake effect will be ongoing
Wednesday night through Thursday across northern Michigan, finally
tapering off across eastern Upper Thursday night. Heaviest snow
bands will set up over eastern Upper (particularly Chippewa County)
with more light to moderate snowfall across northern Lower.
Persistent brisk winds will cause blowing snow and reduced
visibilities (especially on north-south roads) and subzero wind
chills as low as around -15 degrees.

Pattern Synopsis/Forecast...Deep upper low will be passing south of
James Bay Wednesday night with the heart of the cold 850 mb air mass
centered just north of the Great Lakes. Persistent NW flow aloft and
WNW flow at the surface will lead to an active lake effect pattern
through early Friday, with enhancement at times from some mid level
energy rotating around the upper low. The polar jet will remain well
south of the area, diving into the Ohio Valley before broad ridging
over the western US nudges it back into Canada late Friday.

Primary Forecast Concerns...Passing surface trough will cause an
ever so slight shift in wind direction from W to WNW on Wednesday
evening, which will cause lake effect bands to shift their
orientation slightly further south heading into Wednesday night.
Forecast soundings are impressive Wednesday night throughout the
favored snowbelts, with inversion heights ranging from near 10 kft
at KTVC/KAPX/KPLN to up to 15 kft at KANJ. Not surprisingly, the NAM
shows slightly higher moisture content beneath the inversion than
the GFS, but both do show very strong omega beneath the inversion.
Not to detract from the expected high snowfall rates (particularly
across Chippewa County which will see the longest fetch), but the
only limiting factor to extremely efficient snowfall will be the
relatively shallow DGZ depths stretching from the surface to about 2
to 3 kft aloft. Ingredients will be a little less impressive but
still plenty favorable for continued lake effect heading into
Thursday. Meanwhile a tight pressure gradient will keep winds on the
gusty side heading into Thursday, so blowing snow will remain a
concern until a weakening surface high slides to our south and
relaxes the gradient Thursday evening. Blowing snow and some heavy
snow bands will make for near whiteout conditions at times
(especially Wednesday night into Thursday morning), making for very
hazardous travel.

With weaker winds backing to the SW on Friday, the lake effect
pattern will fall apart. The next system will be moving in from the
southwest Friday night, with a WAA-induced broad swath of snow
creeping in late Friday afternoon and evening.

Bitter cold temperatures will continue with highs only in the teens
and lows in the single digits above zero, though it could be worse
across the area were it not for the Great Lakes. Wind chills during
the short term period will be coldest Wednesday night ranging from
around -5 to -15, but they will remain below zero through Friday
night.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 354 PM EST Tue Dec 13 2016

High Impact Weather Potential: Accumulating snow with a late week
system, Fri/Sat. Possibly a bit wetter snow to liquid ratios making
for heavier snow and more greatly affecting travel. Continued below
normal cold with below zero wind chills again Sunday/Monday with
gusty winds.

Aside from the continued, below normal temperatures, the main
concern for the extended is a storm system approaching Friday night
into Saturday. Snow amounts are likely to be greater to our south
where better frontogenetical forcing resides, but advisory level
snow amounts are not out of the question for us as well. Greater
accumulations expected south of M-32, but a few inches up through the
Sault is still in the cards. With a brief period of warm advection
ahead of this system, thermal profiles may be supportive of a bit
wetter, heavier snow that could have a greater impact on travel.

That warm advection will only be around for a day; however, as
another arctic front moves in by the end of the weekend, dropping
highs back into the teens once again. With high pressure nosing in
Sunday as well, the tightening pressure gradient will bring more
gusty winds. This will result in wind chills near, and below, zero
heading into the work week. Temperatures should begin to moderate a
bit by Tuesday, with high pressure to our south backing winds to
the SW and increasing warm advection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 106 PM EST Tue Dec 13 2016

Lake effect snows will persist in the westerly snowbelts,
periodically impacting mainly PLN into this evening. There is an
influx of drier air that has gradually waned the snow showers to
where the periods of reduced vsbys is becoming less of an impact.
Winds back more SW through the night, in advance of a disturbance
aloft that will increase the intensity of the snow showers as they
again, primarily impact PLN.

Winds will remain gusty through the TAF period, with 20 to 25 kt
gusts today, increasing to 25 to 30 kt tomorrow.

&&

.MARINE...
Issued at 354 PM EST Tue Dec 13 2016

Arctic air and crazy deep instability, coupled with a tight pressure
gradient, will lead to gale force winds across all but the St. Marys
through Wednesday night, and possibly Thursday. Gale warnings have
been issued. Expect periods of poor visibility in blowing lake
effect snow.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from 1 AM to 7 PM EST Wednesday for
     MIZ016>019-021>023.
     WINTER STORM WATCH from Wednesday morning through Thursday
     evening for MIZ008.
LH...GALE WARNING from 1 AM Wednesday to 7 AM EST Thursday for LHZ345.
     GALE WARNING from 7 AM Wednesday to 7 AM EST Thursday for
     LHZ346>349.
LM...GALE WARNING from 1 AM Wednesday to 7 AM EST Thursday for LMZ323-
     341-342-344>346.
LS...SMALL CRAFT ADVISORY until 7 AM EST Thursday for LSZ322.
     GALE WARNING from 7 AM Wednesday to 7 AM EST Thursday for LSZ321.
&&

NEAR TERM...SMD
SHORT TERM...MEK
LONG TERM...ALM
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Dec 13, 4:00 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EST TUE DEC 13 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-141200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
400 PM EST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

LAKE EFFECT SNOW WILL PICK UP IN INTENSITY OVERNIGHT AND RESULT IN
SOME LIGHT ACCUMULATIONS IN PORTIONS OF FAR NORTHERN LOWER...STRAITS
AND DRUMMOND ISLAND REGIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LAKE EFFECT SNOW WILL INTENSIFY FURTHER WEDNESDAY THROUGH THURSDAY
WITH MODERATE TO HEAVY ACCUMULATIONS EXPECT ACROSS PORTIONS OF
NORTHWEST LOWER AND EASTERN UPPER MICHIGAN. BLOWING SNOW AND COLD
WIND CHILLS WILL ACCOMPANY THE SNOW. PLEASE SEE THE LATEST WINTER
WEATHER ADVISORIES AND WINTER STORM WATCH FOR FURTHER DETAILS.

BITTERLY COLD AIR WILL BE IN PLACE THROUGH THE WEEKEND...WITH
SATURDAY PERHAPS BEING AN EXCEPTION. ANOTHER SURGE OF ARCTIC AIR
WILL ARRIVE SUNDAY.

ADDITIONAL ACCUMULATING SNOW IS EXPECTED FRIDAY NIGHT THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

JZ/JSL/SMD/ALM/MEK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 4:00 PM ESTGale WarningAPX51 hr
Dec 13, 4:21 PM ESTWinter Weather AdvisoryAPXAlpena, Antrim, Benzie, Cheboygan, Crawford, Emmet and 10 more53 hr

Nearby

Winter Storm Watches in Michigan, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.